June 2, 2003
Question from Ponte Vedra Beach, Florida, USA:
I’ve had diabetes for 26 years, and so far I am in good health, but my hemoglobin A1c is around 8.5%. I have been on Lantus with NovoLog for several years, and I’ve gone through extended spells of feeling ‘out of it’, like I was drugged. This was accompanied by inability to concentrate, feelings of immense depression, lack of sex drive, and extremely violent mood swings. Every time I have experienced this, I have found the culprit to be too much Lantus.
I would cut it back two or three units and return to normal, then slowly have to increase it over time, repeating the process. This t time, however, things were more dramatic. I wound up cutting the Lantus in half, and I was experiencing blood sugars that would mysteriously climb into the 400s mg/dl [22.2 mmol/L]. Some highs were from rebounds, but others were not. I felt like I was going to die all the time so finally, I cut it back one more unit. I began feeling better and had blood sugar levels that didn’t stray far from 120 mg/dl [6.7 mmol/L] the entire day/night.
I noticed someone else had inquired about a similar concern but did not specify if their basal insulin was Lantus or not. I feel this is very serious considering the depression and other ill effects. Is anyone is launching a study into this? How would I go about getting this out in the open? It may be deeply affecting many other people who aren’t fortunate enough to realize that the symptoms they are experiencing are related to Lantus. It is imperative to figure this phenomena out in order to better the quality of life and regulate blood sugar levels.
One question I would raise about your description is whether this is another manifestation of hypoglycemia, where it is known that depressive symptoms can occur. The other possibility is that the drug causes such symptoms without hypoglycemia. Since you had the symptoms with hypoglycemia, couldn’t these symptoms simply occur from low sugars? If lows were the cause, then the issues that result in variable levels of insulin in your body might be more applicable.
In other words, what issues about Lantus cause such fluctuating levels of insulin over time? I know that the Food and Drug Administration (FDA) takes complaints about side effects from medications. State health agencies may also be in a position to take your description and match it against a larger data base of responses. Treating many patients with diabetes, I have not seen these reproducible symptoms with Lantus.